MAUDE Adverse Event Report: ARROW INTERNATIONAL LLC ARROW RA CATH SET: 20 GA X 1-3/4"; CATHETER PERCUTANEOUS

ARROW INTERNATIONAL LLC ARROW RA CATH SET: 20 GA X 1-3/4"; CATHETER PERCUTANEOUS
Model Number IPN035913
Medical Device Problem Codes Deformation Due to Compressive Stress (2889); Physical Resistance/Sticking (4012)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 06/01/2023
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Medwatch report# mw5118343.Associated mdr#s 9680794-2023-00475.The customer returned one arterial catheterization assembly for analysis.Signs-of-use in the form of biological material were observed on the guide wire, cannula, and inside the guide wire tubing.It was also noted that the guide wire handle was advanced completely forward.This resulted in the distal end of guide wire to be deployed from the bevel of the cannula.Visual analysis revealed that the guide wire was deployed past the bevel of the needle cannula.Severe kinking and offset coils were observed on this portion of the guide wire.Microscopic examination confirmed the damage and revealed that the guide wire was offset directly adjacent to the needle bevel.This prevented the guide wire from being retracted back into the needle during functional testing.Therefore, visual analysis on the remainder of the guide wire from inside the cannula could not be performed as it was covered by the cannula.It was also observed that the catheter body was severed.The kinking/offset on the guide wire directly adjacent to the needle bevel measured 112mm from the guide wire handle.The guide wire length from the handle to the distal tip measured 5 1/8" which is within the specification limits of 5 1/32"-5 7/32" per the guide wire with handle product drawing.The guide wire outer diameter measured 0.432mm, which is within the specification limits of 0.432mm-0.457mm per the guide wire product drawing.The cannula outer diameter measured 0.0281", which is within the specification limits of 0.0280"-0.0285" per the cannula product drawing.The cannula inner diameter could not be accurately measured as the guide wire could not be withdrawn back through the cannula without running the risk of creating further damage.An attempt to withdraw the guide wire back into the needle cannula was performed; however, this was unsuccessful as the offset coils could not pass through the bevel end of the cannula.Performed per ifu, "stabilize position of introducer needle and carefully advance guidewire into vessel using guidewire handle".A manual tug test confirmed that the distal and proximal welds were secure and intact.Analysis of the sample under uv light did not reveal any obvious defects or any build-up of adhesive residue.R & d was contacted as part of this complaint investigation.Based on the observed failure mode, it was determined that unintentional user error likely caused or contributed to this eve nt.The ifu provided with the kit informs the user, "to reduce the risk of guidewire damage, do not retract guidewire against edge of needle while in vessel".The ifu also states, "if resistance is encountered during guidewire advancement do not force feed, withdraw entire unit and attempt new puncture".The report of a kinked guide wire due to guide wire/needle resistance was confirmed through complaint investigation.Visual analysis revealed that the distal end of the guide wire was deployed past the needle bevel and showed signs of kinking and offset coils.This damage prevented the guide wire from being retracted back into the needle c annula.Despite the damage, the guide wire met all relevant dimensional requirements, and a device history record review was performed based on sales history with no relevant findings.Based on the customer report that the guide wire initially advanced without any difficulty, the previous comments from manufacturing, and the sample returned, the root cause for this issue is likely due to unintentional user error.Teleflex will continue to monitor and trend for reports of this nature.
 
Event or Problem Description
Customer reported "catheter fracture".The inserter used ultrasound and located vessel in arm and punctured skin at an approximately 45 degree angle without any resistance.Inserter dropped the angle slightly to about 40 degrees.Guidewire was advanced without resistance.Catheter advanced and when inserter went to remove needle and guidewire met resistance.The inserter stopped and then attempted to remove it.Used very little pressure.At that point the inserter noticed that the catheter had sheared off and about an inch and a half of the catheter was in the patient's arm.A small incision was made to pull the catheter out by vascular surgery at the patient's bedside.The catheter was successfully removed without incident after "gentle dissection with a scalpel, freeing the tissue off the bunched catheter tip".The patient's current condition is reported as fine.Medwatch form received reports: "an 80 y/o man required the placement of an a-line for hemodynamic monitoring.Prior to procedure, pt's left radial artery was palpated and noted to have +2 pulses.Using ultrasound, the pt's left radial artery was visualized and noted to be pulsatile, approx 0.5 cm below the skin.Using the ultrasound, the arrow a-line catheter punctured the pt's skin and blood return was noted subsequently without any resistance noted.The angle of the catheter itself was lowered and the guidewire was advanced without any resistance and with blood return still noted at this time.The catheter was then advanced without any resistance over the guidewire.When attempting to remove the needle from the catheter, there was noted to be resistance.After a second attempt with little pressure, it was noted that the catheter appeared to be broken off proximally into the pt.At that time, assistance was called for at the bedside, the clinical team was able to visualize the catheter was embedded superficially in the pt.The clinical team was unable to remove the catheter as it appeared to be tightly wound by the pt's fascia.Vascular surgery was consulted to the bedside.The vascular team was able to dissect the catheter, needle, and guidewire out.Upon removal, the integrity of the needle and catheter tip were observed and noted.The guidewire was kinked and the catheter had been severed.".

Brand Name
ARROW RA CATH SET: 20 GA X 1-3/4"
Common Device Name
CATHETER PERCUTANEOUS
Manufacturer (Section D)
ARROW INTERNATIONAL LLC
morrisville NC
Manufacturer (Section G)
ARROW INTERNATIONAL DE MEXICO S.A. DE C.V.
ave. washington 3701
colonia panamericana, chihuahua
chihuahua 31200
MX   31200
Manufacturer Contact
victoria sandlin
3015 carrington mill blvd
morrisville, NC 27560
MDR Report Key17224706
Report Number9680794-2023-00474
Device Sequence Number7090866
Product Code DQY
UDI-Device Identifier00801902027528
UDI-Public00801902027528
Combination Product (Y/N)N
Initial Reporter StateNC
Initial Reporter CountryUS
PMA/510(K) Number
K021120
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source User Facility,Company Representative
Initial Reporter Occupation Other
Type of Report Initial
Report Date (Section B) 06/02/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberIPN035913
Device Catalogue NumberRA-04020-SP
Device Lot NumberUNKNOWN
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/07/2023
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 06/02/2023
Initial Report FDA Received Date06/29/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
NOT REPORTED
Patient Age80 YR
Patient SexMale